BOCA RATON, Fla. -

It's one of those things that can creep up on you. Suddenly you have less hair than you used to.

"You can lose 50 percent of your hair without noticing it, invisible to the naked eye,  and that's not so good," said Dr. Alan Bauman, a hair loss specialist in Boca Raton.

In an effort to pinpoint the cause, Bauman starts with a thorough medical history.

"Surgical history, what medications you're on, lifestyle and environmental factors, because all of these can impact  hair quality, hair growth and the expression of male and female pattern hair loss," he explained.

Bauman said many prescription medications can affect your hair, including mood modulators, birth control pills, male hormone replacement therapy, high blood pressure medications and statin drugs.

"We know (that) almost as soon as they start those medications, within a very short period of time -- a month or two -- sometimes the hair quality can diminish. And the hair can look dull and dry; it can break more easily," Bauman said. "We see an acceleration of the heredity hair loss."

Lifestyle factors can also accelerate hair loss, including smoking, poor sleep-wake cycles and an excessive vitamin A intake.

"So, like if you're working in the evening times, night flow or night shift, this can exacerbate hair loss problem," Bauman warned.

While you can't control your work schedule, you can control your diet. Eating good, quality protein daily helps feed your follicles.